Ocular toxicity during adjuvant chemoendocrine therapy for early breast cancer: results from International Breast Cancer Study Group trials

Gianni, L; Panzini, I; Li, S; Gelber, RD; Collins, J; Holmberg, SB; Crivellari, D; Castiglione-Gertsch, M; Goldhirsch, A; Coates, AS; Ravaioli, A; International, Breast Cancer Study Group (IBCSG) (2006). Ocular toxicity during adjuvant chemoendocrine therapy for early breast cancer: results from International Breast Cancer Study Group trials. Cancer, 106(3), pp. 505-13. New York, N.Y.: John Wiley & Sons 10.1002/cncr.21651

Full text not available from this repository. (Request a copy)

BACKGROUND: Others have reported ocular toxicity after adjuvant chemoendocrine therapy, but this study looked at ocular toxicity in similarly treated patients from large randomized clinical trials. METHODS: Information was retrieved on incidence and timing of ocular toxicity from the International Breast Cancer Study Group (IBCSG) database of 4948 eligible patients randomized to receive tamoxifen or toremifene alone or in combination with chemotherapy (either concurrently or sequentially). Case reports of patients with ocular toxicity were evaluated to determine whether ocular toxicity occurred during chemotherapy and/or hormonal therapy. Additional information was obtained from participating institutions for patients in whom ocular toxicity occurred after chemotherapy but during administration of tamoxifen or toremifene. RESULTS: Ocular toxicity was reported in 538 of 4948 (10.9%) patients during adjuvant treatment, mainly during chemotherapy. Forty-five of 4948 (0.9%) patients had ocular toxicity during hormone therapy alone, but only 30 (0.6%) patients had ocular toxicity reported either without receiving any chemotherapy or beyond 3 months after completing chemotherapy and, thus, possibly related to tamoxifen or toremifene. In 3 cases, retinal alterations, without typical aspects of tamoxifen toxicity, were reported; 4 patients had cataract (2 bilateral), 12 impaired visual acuity, 10 ocular irritation, 1 optical neuritis, and the rest had other symptoms. CONCLUSION: Ocular toxicity during adjuvant therapy is a common side effect mainly represented by irritative symptoms due to chemotherapy. By contrast, ocular toxicity during hormonal therapy is rare and does not appear to justify a regular program of ocular examination. However, patients should be informed of this rare side effect so that they may seek prompt ophthalmic evaluation for ocular complaints.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Haematology, Oncology, Infectious Diseases, Laboratory Medicine and Hospital Pharmacy (DOLS) > Clinic of Medical Oncology

UniBE Contributor:

Castiglione-Gertsch, Monica

ISSN:

0008-543X

ISBN:

16369994

Publisher:

John Wiley & Sons

Language:

English

Submitter:

Factscience Import

Date Deposited:

04 Oct 2013 14:46

Last Modified:

04 May 2014 23:13

Publisher DOI:

10.1002/cncr.21651

PubMed ID:

16369994

Web of Science ID:

000234822700003

URI:

https://boris.unibe.ch/id/eprint/18990 (FactScience: 1280)

Actions (login required)

Edit item Edit item
Provide Feedback